Thyroid UK
87,669 members102,359 posts

Feeling Worse by the Day in Dallas, TX USA

You can call me Mata. I am new here but not new to hypothyroidism. This disorder has been with me for what seems like forever. I think I broke my body at least 40 years ago crash dieting on 1,000 calories or less a day. The only medications I have been on are Levothyroxine and Synthroid, both at 137 mcg and this has been for the entire time my thyroid has been out of whack. I now have hashimoto's, lupus, Sjrogen's and my thyroid is fluxing between hypo and hyper (my doctor did tell me this!). I feel like this is hopeless. I get no sleep, everything seems too bright and I know I need a new doctor. I am in constant pain, my skin and hair are in bad shape and my weight is yo-yoing. I was diagnosed as bipolar but recently found out this could be my thyroid. I do not want to start over but I am so tired of feeling miserable. I do not know how to fix this because I have been with my doctor for almost 20 years and this is not getting better. I feel misinformed as most of my information has been found by me, not someone I have overpaid for so many years. Can someone please tell me what to do and how to find someone who can help fix me? I am sorry for sounding melodramatic but I have put so much faith in someone I feel has failed me and I have lost so much to this crazy disease. I honestly thought my doctor had my best interest at heart, but I now feel like it is past time to move on.

17 Replies
oldestnewest

Welcome, I am new too but have learned posting your lab results will really help pros here get a better feel for what may be underlying the problems you mentioned. Were you spared the flooding earlier(?) I hope so, sounds like you have enough on your plate as it is.

1 like
Reply

Hi Mata, welcome to the forum.

This site is invaluable with so many knowledgeable members. If you post your latest blood results, someone with more knowledge than myself will give you some assistance. I used to live in Flower Mound and always wondered what my Thyroid care would’ve been like if we’d stayed in the DFW area rather than moving back to the U.K.

I wish you good health

1 like
Reply

Thank you for responding! I used to live in Europe and I worked for the military as a civilian. I was living in Frankfurt, Germany. My sister worked in Flower Mound at the Bureau of Engraving and Printing and just recently retired. She also suffers with hypothyroidism. Hopefully, your experience with this disorder is better than mine (smile). Please keep in touch and I wish you good health, too.

Reply

The first thing you should do is get hold of your blood test results, and post them on here. Let's have a look see what's going on.

Your doctor isn't very knowledgeable about thyroid if he really thinks you can swing from hypo to hyper! The thyroid doesn't work like that. But, if he's dosing you by the TSH, you could most certainly swing from under-medicated to over-medicated!

Or, it could just be due to the Hashi's, where levels can swing around due to the damage being done to your gland. In which case, your TSH needs to be suppressed, to limit the swings. But the majority of doctors are so scared of a suppressed TSH!

Bi-polar is, indeed, a symptom of Hashi's, as is weight gain and loss. And, many, many other things. However, you probably also have nutritional deficiencies, as hypos often have low stomach acid, and nutritional deficiencies will be adding to your symptoms. Has your doctor tested your vit D, vit B12, folate and ferritin? If so, get hold of those results, too, and post them here. Doubtful your doctor knows anything about nutrition, but it is something that you can do for yourself.

I can't tell you how to find another doctor, I'm afraid. This is a UK based forum, and I don't even live in the UK! But, later on, when our US members come on line, hopefully there will be someone among them who can help. In the meantime, we can help you to help yourself in many ways, by looking at your lab results. :)

1 like
Reply

Thank you for responding to my post. I really appreciate your prompt reply as I am really tired of what is going on with me. I don't have any test results for vit d, vit B12, folate and ferritin as the only ones that have been tested are vit d and potassium. I am presently being treated for a potassium deficiency and my vit d is probably low because I have Lupus and I never stay out in the sun longer than I have to. I honestly feel like so much has been taken from me and I forego so much because I am always feeling so badly. I have a university medical school in Dallas and I am going to try there for another doctor unless I can find someone who can refer me to a good doctor who will try other meds or whatever because I feel like I have wasted enough time. I was even skeptical about posting here because I have learned to keep so much inside and suffer in silence rather than seeking help. I am retired and my days are spent trying to sleep and watching TV. I feel like such a waste! Maybe this will give me the kickstart I need. Again, thanks.

Reply

Sorry!

My test results are as follows:

T3 Reverse, LC/MS/MS: 20 (range 8-25ng/dl)

Iodine, Serum/Plasma: 80 (range 52-100mcg/L)

Leptin: 26.3ng/ml (range 8-38.9 ng/ml)

TSH: 0.46 (range 0.40-4.50 mlU/L)

T4, Free: 1.4 (range 0.8-1.8 ng/dl)

T3, Free: 2.8 (range 2.3-4.2 pg/mL)

Thyroglobulin Antibodies: <1 (range < or =1 IU/mL)

Thyroid Periodase Antibodies: <1 (range <9 IU/mL)

Sex Hormone Binding Globulin: 69 (range 14-73 nmol/L)

I am being treated for a potassium deficiency as I am on Acetazolamide for a Pseudotumor Cerebri. I will be returning to the doctor at the end of January and planned to give these results to him. If someone can help me decipher these results it would be appreciated! Thanks.

Reply

OK...

RT3 is pretty much irrelevant, waste of money testing for that.

Iodine is good.

Leptin is good.

TSH is good.

FT4 is good.

FT3 is too low! It could be that that is part of where you problem lies.

Antibodies don't show up any particular problem. You don't have Hashi's.

SHGB is good.

I imagine the potassium deficiency is due to the Acetazolamide, no? That can have a few side effects. Are you sure it's not that making you feel so bad?

You really do need your folate and ferritin tested - and especially your vit B12. Because these can make you so ill if they are low, and no investigation is complete without testing these. You should also ask about your vit D, and supplement if it's low.

Be sure that you can say anything you like on here, because we understand. We've all been there, to a greater or lesser degree. And nobody is going to judge you or suggest you suffer in silence! :) That's the worst thing you could do.

Good luck with the medical school in Dallas. And do keep us up to date with test results and any proposed treatment - oh! From what you've said, I take it you're not on any thyroxine at the moment, is that correct? Or did I misunderstand?

Reply

I am on Synthroid 137mcg. I also have Lupus SLE and have a "cold" and do not sleep well. I am due to go to the doctor at the end of the month. I am just tired of feeling so down. I will purchase some supplements and start taking them. Thank you and I will continue to talk with you.

Reply

The acetazolamide is for a pseudotumor and without it, I have severe headaches and the spinal fluid builds up at the base of my skull causing temporary (so far) paralysis of my legs. I then can expect a trip to the ER for a spinal tap. This is no fun. I am on Medicare (our country's form of healthcare for those with little or no money and have worked all their life) as I had to take a forced retirement due to my health decline. I am also suffering from depression (I am bipolar) and anxiety which is not helping matters. I am presently on no meds for this.

Reply

Your depression, bipolar and anxiety are no doubt due to your low T3. You would appear to be a poor converter. The ideal would be to lower your levo slightly, and add in some T3. Failing that, you really do need to raise your levo dose to increase your FT3. It would take you over the top of the range, and your conversion would probably decrease. But, somehow or other, you need to raise your FT3.

1 like
Reply

The only thing I know to do is to call and see if I can get into my doctor quicker. I would increase my Synthroid but I don't know if that would help.

Reply

Do I need to be on a dessicated thyroid product?

Reply

True it wouldn't help a lot, but possibly better than nothing. You really need some T3. Or, have you ever tried NDT?

1 like
Reply

I have not tried anything else because my doctor NEVER suggested anything else! I thought this was it and this is best I would ever feel. I have lost so much time feeling so badly. I have been on all kinds of psychotropic meds thinking all this was psychiatric! My doctor never told me all the things that could go wrong because of my thyroid. I really put all my trust in my doctors thinking they knew best; but, I am learning!

1 like
Reply

Yes, we all learn, in the end. Tell him! Tell him what you want. You want a source of T3 - either T3 straight, or NDT. :)

Reply

I will contact his office tomorrow and I will check into purchasing some NDT. I don't know if he is one of those physicians who will pursue this avenue but I know I can purchase this through Amazon. I will do some more research on the NDT because this is the first time someone has given me some advice worth pursuing. Thank you so much. I will keep in touch!

Reply

You're welcome. :) Good luck!

Reply

You may also like...